Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Julia sets and differential equations

Author: Harold E. Benzinger
Journal: Proc. Amer. Math. Soc. 117 (1993), 939-946
MSC: Primary 58F08; Secondary 30D05, 58F10, 65H05
MathSciNet review: 1043403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A one-parameter family of Julia sets is shown to converge, in a probabilistic sense, to certain trajectories of a differential equation. The Julia sets arise from Euler's method for the differential equation. This provides information on the location of the Julia sets and the dynamics on them.

References [Enhancements On Off] (What's this?)

  • [1] M. F. Barnsley and S. Demko, Iterated function systems and the global construction of fractals, Proc. Roy. Soc. London Ser. A 399 (1985), 243-275. MR 799111 (87c:58051)
  • [2] H. E. Benzinger, Plane autonomous systems with rational vector fields, to appear, Trans. Amer. Math. Soc. 326 (1991), 465-484. MR 992604 (91k:58111)
  • [3] H. E. Benzinger, S. A. Burns, and J. I. Palmore, Chaotic complex dynamics and Newton's method, Phys. Lett. A 119 (1987), 441-446. MR 879221 (88d:58067)
  • [4] P. Blanchard, Complex analytic dynamics on the Riemann sphere, Bull. Amer. Math. Soc. (N.S.) 11 (1984), 85-141. MR 741725 (85h:58001)
  • [5] H. Brolin, Invariant sets under iteration of rational functions, Ark. Mat. 6 (1965), 103-144. MR 0194595 (33:2805)
  • [6] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [7] J. Curry, L. Garnett, and D. Sullivan, On the iteration of a rational function, computer experiments with Newton's method, Comm. Math. Phys. 91 (1983), 267-277. MR 723551 (85e:30040)
  • [8] J. H. Elton, An ergodic theorem for iterated maps, Ergodic Theory and Dynamical Systems 7 (1987), 481-488. MR 922361 (89b:60156)
  • [9] P. Henrici, Discrete variable methods in ordinary differential equations, Wiley, New York, 1962. MR 0135729 (24:B1772)
  • [10] H. Th. Jongen, P. Jonker, and F. Twilt, The continuous, desingularized Newton method for meromorphic functions, Acta. Appl. Math. 13 (1988), 81-121. MR 979818 (90b:58232)
  • [11] H.-O. Peitgen and P. H. Richter, The beauty of fractals, Springer-Verlag, Berlin, 1986. MR 852695 (88e:00019)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F08, 30D05, 58F10, 65H05

Retrieve articles in all journals with MSC: 58F08, 30D05, 58F10, 65H05

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society